Iowa, 2011

Hail and Damaging Winds in Iowa, July 5, 2011

July 5, 2011 · NWS DMX · 14 events in 4 counties and zones

A cold front moved into northwest Iowa during the afternoon. The airmass was relatively unstable given a considerable amount of cloud debris was left over from the previous night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
$200,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into northwest Iowa during the afternoon. The airmass was relatively unstable given a considerable amount of cloud debris was left over from the previous night. Temperatures rose into the low to mid 80s, with dewpoint temperatures in the low 70s. CAPE values increased to 1500 to 3000 J/kg, with lifted indices in the -4 to -6 C range. There was weak convergence ahead of the cold front as a weak outflow boundary pushed southwest into the state. Precipitable water values increased to between 1.7 and 1.9 inches. The freezing level was quite high, around 14,500 feet with about 500 J/kg of CAPE available in the -10 to -30 C layer of the atmosphere. Downdraft CAPE was also around 500 J/kg. The atmosphere was weakly sheared with 20 to 30 kts of shear available during the early afternoon. This increased to 25 to 35 kts as the storms moved through. The LCL level was relatively low, around 750 meters. A narrow line of thunderstorms formed along the outflow boundary in southern Minnesota and dropped south into Iowa. A few of the storms intensified over Kossuth County and produced gusty winds and small hail. A MARC signature developed along the leading edge of the storms as they began to bow out. This produced high winds west of the Burt area. Telephone poles were blown down and damage was done to a building. The thunderstorms continued to move south along the instability axis. Winds of 60 to 70 MPH caused tree damage east of Fort Dodge in Webster County. At another nearby location, a hog confinement building was destroyed. Trees and a windmill also were blown over by the high winds. Strong winds continued as the system moved south. Winds around 70 MPH flattened corn fields south of Fort Dodge toward the Boone area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 11:08 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 11:08 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT TUE JUL 5 2011

...UPDATED 18Z AVIATION DISCUSSION...

.UPDATE...
MCS HAS NOT DISSIPATED AS ANTICIPATED AND IS NOW EXPECTED TO ENTER
AT LEAST NWRN IA THIS MORNING SO HAVE BUMPED UP POPS TO THE BRINK OF
LIKELIES.  ALSO ADDED 12Z TAF DISCUSSION.

&&

.SHORT TERM /TODAY/...
IMMEDIATE QUESTION WILL BE PROGRESSION OF SD/MN MCS THIS MORNING.
RADAR TRENDS SHOW COMPLEX HAS BEEN DISSIPATING AS IT MOVES SLOWLY
SOUTH INTO LESS FAVORABLE INSTABILITY WITH UPSHEAR DEVELOPMENT STILL
FOCUSING INTO SD WHERE HEAVY RAINS REMAIN IN PROGRESS.  MEAN WIND
ONLY 20KTS THERE SO FEEL THAT MCS WILL NOT MAKE IT INTO NRN IA UNTIL
15Z OR LONGER...IF AT ALL.  ATTENTION THEN TURNS TO POTENTIAL FOR
RE-DEVELOPMENT ALONG THE APPROACHING COLD FRONT DURING PEAK
HEATING.  NAM...GFS...AS WELL AS VARIOUS ARW/NMM WRFS HAVE LITTLE
AGREEMENT ON HOW THIS MAY UNFOLD WITH VARIED SOLUTIONS IN TERMS OF
LOW LEVEL CONVERGENCE PLACEMENT AND AVAILABLE INSTABILITY.  THUS
HAVE ENDED UP WITH A FAIRLY LOW CONFIDENCE BROAD BRUSH OF POPS
ACROSS CENTRAL AND NRN IA.  SRN MOST EXTENT APPEARS TO BE 00Z NCEP
NMM WRF WHICH DEVELOPS CONVECTION AROUND KDSM 21Z-00Z SO HAVE LEFT
THAT THE SRN EXTENT OF POPS TODAY.  THERE IS A CONDITIONAL SEVERE
WEATHER POTENTIAL WITH WEAK/MOD SHEAR AND INSTABILITY IN
PLACE....DEPENDING ON MODEL SOLUTION.

TEMPS ARE GENERALLY ON THE HIGH END OF GUIDANCE...AS SUGGESTED BY
SOUNDINGS AND THEIR 24HR CHANGE VS PERSISTENCE.  ONLY EXCEPTION WAS
NW WHICH SHOULD BE COOLER EITHER DUE TO DEBRIS CLOUDS...LIGHT PRECIP
OR ACTUAL FROPA.

.LONG TERM /TONIGHT THROUGH SATURDAY/...MAIN CONCERN WITH THE
EXTENDED PERIOD IS WITH THE POTENTIAL FOR SEVERE STORMS TONIGHT
WITH COLD FROPA. OTHERWISE...GENERALLY DRY CONDITIONS THROUGH THE
REMAINDER OF THE WORK WEEK. LEANED TOWARD A BLEND OF THE GFS/ECMWF
FOR THE EXTENDED AND USED THE NAM TONIGHT INTO TOMORROW.
OVERALL...MODELS LOOK TO BE IN DECENT AGREEMENT.

TONIGHT THROUGH WEDNESDAY...STORMS LOOK TO CONTINUE THIS EVENING
AHEAD OF THE COLD FRONT BUT SEVERE CHANCES DIMINISH WITH THE
SUNSET AS INSTABILITY DECREASES. INSTABILITY IS REASONABLE WHERE
SURFACE BASED AND 0-1KM BOTH RANGE IN THE 800-1500 J/KG. LOW
LEVEL SHEAR VALUES ARE NOT IMPRESSIVE WHILE THE DEEP SHEAR SEEMS
GOOD ENOUGH TO SUPPORT MORE ORGANIZED STORMS WITH THE POTENTIAL
FOR DAMAGING WINDS/HAIL THREAT. NCAR AND NCEP WRF HAVE MCS
CONTINUING INTO THE EVENING HOURS BUT ARE INCONSISTENT WITH
INITIATION AND PLACEMENT. GENERALLY KEPT POPS ORIENTED FROM
NORTHWEST TO SOUTHEAST WITH THE FROPA.

THURSDAY THROUGH SATURDAY...UPPER RIDGE LOCATED OVER THE SOUTHERN
PLAINS TO THE SOUTHWEST ALONG WITH SURFACE HIGH PRESSURE DOMINATING
ACROSS THE MIDWEST WILL LEAD TO A GENERALLY DRY CONDITIONS THIS
WEEK.  WITH RIDGE PLACING FORECAST AREA WITHIN A WEAK NORTHWEST FLOW
REGIME...THERE ARE A COUPLE RIPPLES OF SHORTWAVES DURING THE WEEK
BUT LOOK TO REMAIN TO THE SOUTH OF IOWA. ONLY SLIGHT POPS ACROSS
THE SOUTH ON THURSDAY TO REFLECT THIS TREND.  NEXT BEST CHANCE
WILL BE SATURDAY WITH AN UPPER LEVEL LOW AND COLD FRONT TO PUSH
ACROSS THE STATE.

&&

.AVIATION...05/18Z
PRECIPITATION ACROSS NORTHWESTERN IOWA IS QUICKLY DISSIPATING AS
EXPECTED...AND HAVE REMOVED MENTION FROM SITES. CLOUDS WILL LINGER
THROUGH THE AFTERNOON...BUT CEILINGS WILL STAY VFR. COULD SEE
ADDITIONAL DEVELOPMENT LATE INTO THE AFTERNOON NEAR 00Z...BUT AM
UNCERTAIN AS TO TIMING AND LOCATION OF STORMS. HAVE TRENDED TOWARDS
STORMS WITH CB MENTION. NEXT BIG CONCERN WILL BE WITH POSSIBLE FOG
DEVELOPMENT AFTER 06Z. HAVE TRENDED VISIBILITIES LOWER...BUT WOULD
EXPECT MOST LIKELY LOCATION FOR FOG/DENSE FOG TO BE AT NORTHERN
SITES...KFOD...KMCW AND KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...WILKINS
Hazardous weather outlook, Jul 5, 4:02 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT TUE JUL 5 2011

IAZ004-024-086-061015-
EMMET-HUMBOLDT-WAPELLO-
502 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH WEDNESDAY
MORNING...BUT NO SEVERE WEATHER IS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ005>007-015>017-023-025>028-033>039-044>050-057>062-070>075-
081>085-092>097-061015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
502 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH WEDNESDAY
MORNING...BUT NO SEVERE WEATHER IS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Jul 5, 9:01 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT TUE JUL 5 2011

IAZ033-034-051600-
CALHOUN-SAC-
1001 AM CDT TUE JUL 5 2011

...STRONG THUNDERSTORMS IN NORTHWEST IOWA...

AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEROKEE COUNTY...
MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SCHALLER BY 1015 AM CDT...
  NEMAHA AND EARLY BY 1035 AM CDT...
  SAC CITY BY 1055 AM CDT...
  LYTTON AND 9 MILES NORTHWEST OF YETTER BY 1100 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AW
Special weather statement, Jul 5, 12:48 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT TUE JUL 5 2011

IAZ004>006-015-016-051945-
EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-
148 PM CDT TUE JUL 5 2011

...LINE OF STRONG STORMS TO IMPACT NORTHERN IOWA...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
ESTHERVILLE TO 22 MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SWEA CITY...          DOLLIVER...           BANCROFT...
  ARMSTRONG...          TITONKA...
  ESTHERVILLE AIRPORT...                      ESTHERVILLE...
  WODEN...              GRUVER...             WALLINGFORD...
  BURT...               WESLEY...             RINGSTED...
  LONE ROCK...          GRAETTINGER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

AW

The radar

The Des Moines radar (KDMX), 173 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
July 5, 2:15 PM CST to 2:30 PM CST
Where
Kossuth County, 1.22 mi NE of Lone Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
SHAVE Project
Coordinates
43.230, -94.300

Some 2 to 3 inch diameter branches down.

Thunderstorm Wind, Kossuth

When
July 5, 2:22 PM CST
Where
Kossuth County, 2.01 mi W of Burt
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
43.200, -94.260

A listener reported telephone poles down, damage to a building, and possibly a trailer. Relayed by KLGA radio.

Hail, Kossuth

When
July 5, 3:04 PM CST
Where
Kossuth County, 1.66 mi WNW of Burt
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
43.210, -94.250

Thunderstorm Wind, Kossuth

When
July 5, 3:07 PM CST
Where
Kossuth County, 2.01 mi W of Burt
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
43.200, -94.260

Power lines and trees down.

Thunderstorm Wind, Kossuth

When
July 5, 3:12 PM CST
Where
Kossuth County, 2.87 mi WSW of Burt
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.180, -94.270

Maple tree blown down in front yard with limbs broken in half. Eight to ten inch diameter tree limbs down. Power was knocked out.

Thunderstorm Wind, Webster

When
July 5, 4:19 PM CST
Where
Webster County, 0.86 mi NE of Ft Dodge
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.510, -94.170

Tree limbs blown down by high winds. Rainfall of 1.5 inches in 30 minutes.

Thunderstorm Wind, Webster

When
July 5, 4:20 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Large tree limbs down on the northeast side of Fort Dodge.

Thunderstorm Wind, Webster

When
July 5, 4:20 PM CST
Where
Webster County, 1.23 mi NW of Industry
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
42.580, -94.100

Hog building destroyed. Trees and a windmill down.

Thunderstorm Wind, Webster

When
July 5, 4:43 PM CST
Where
Webster County, 0.35 mi SSE of Palm Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
42.325, -94.178

Large tree limbs and a half tree down at addresses 2128 to 2148 320th Street. Corn was partially flattened.

Thunderstorm Wind, Webster

When
July 5, 4:55 PM CST
Where
Webster County, 2.48 mi W of Dayton
Measured
65 kt (75 mph) estimated gust
Crop damage
$50,000
Reported by
Public
Coordinates
42.268, -94.118

Green snap observed in farm fields.

Hail, Webster

When
July 5, 5:10 PM CST to 5:20 PM CST
Where
Webster County, 1.87 mi WNW of Dayton
Measured
0.75 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.283, -94.102

Thunderstorm Wind, Boone

When
July 5, 5:15 PM CST
Where
Boone County, 0.86 mi NW of Boxholm
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.190, -94.110

Corn field flattened by wind gust.

Hail, Dallas

When
July 5, 6:03 PM CST
Where
Dallas County, 2.17 mi WNW of Bouton
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.860, -94.060

Wind gusting 35 to 40 MPH as well.

Thunderstorm Wind, Dallas

When
July 5, 6:05 PM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.840, -94.100

One large 15 inch diameter tree limb blocking one lane of a highway. Several smaller 4 inch diameter limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307493, 307291, 307491, 307494, 307495, 307293, 307294, 307441, 307308, 307752, 321953, 307307, 307439, 307440.